Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 62, NWS Springfield, MO

April 20, 2020Oregon County, Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 2020, 7:58 PM CDT for Oregon County, Shannon County, Missouri. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2020, 7:58 PM CDT (00:58 UTC)
Expired
Apr 20, 2020, 8:45 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Oregon County, MO, Shannon County, MO

The radar

The Springfield radar (KSGF), 172 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 8:10 PM CDTHAIL 12 W Birch Tree, MOTHIS WAS A DELAYED REPORT.
Apr 20, 8:12 PM CDTHAIL 0.55 S Birch Tree, MOVIA SOCIAL MEDIA PICTURE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

734 
WUUS53 KSGF 210058
SVRSGF
MOC149-203-210145-
/O.NEW.KSGF.SV.W.0062.200421T0058Z-200421T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
758 PM CDT Mon Apr 20 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southwestern Shannon County in south central Missouri...
  Northeastern Oregon County in south central Missouri...

* Until 845 PM CDT.

* At 758 PM CDT, a severe thunderstorm was located near Birch Tree,
  or near Mountain View, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Birch Tree...                     Montier...
  Greer...                          Teresita...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3693 9165 3702 9164 3706 9160 3693 9122
      3663 9125
TIME...MOT...LOC 0058Z 301DEG 34KT 3699 9159 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
2 follow-up statements
356 
WWUS53 KSGF 210114
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
814 PM CDT Mon Apr 20 2020

MOC149-203-210145-
/O.CON.KSGF.SV.W.0062.000000T0000Z-200421T0145Z/
Shannon MO-Oregon MO-
814 PM CDT Mon Apr 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTH CENTRAL SHANNON AND NORTHEASTERN OREGON COUNTIES...

At 814 PM CDT, a severe thunderstorm was located near Birch Tree, or
15 miles east of Mountain View, moving southeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Greer...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3686 9156 3695 9149 3701 9144 3693 9122
      3663 9125
TIME...MOT...LOC 0114Z 293DEG 46KT 3692 9144 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
765 
WWUS53 KSGF 210135
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
835 PM CDT Mon Apr 20 2020

MOC149-203-210145-
/O.EXP.KSGF.SV.W.0062.000000T0000Z-200421T0145Z/
Shannon MO-Oregon MO-
835 PM CDT Mon Apr 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SHANNON AND
NORTHEASTERN OREGON COUNTIES WILL EXPIRE AT 845 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3686 9156 3695 9149 3701 9144 3693 9122
      3663 9125
TIME...MOT...LOC 0135Z 301DEG 34KT 3682 9123 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 6:43 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 20, 6:43 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
643 PM CDT Mon Apr 20 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 219 PM CDT Mon Apr 20 2020

Scattered to numerous showers and thunderstorms will continue into
early this evening as a short wave trough and associated surface
cold front continue to push southeast across the region. MLCAPE
values in the 800-1100 J/kg range in conjunction with steep mid-
level lapse rates and 40 knots of deep layer shear will support
some quarter-size hail potential.

Short-term models and soundings are also indicating nearly dry
adiabatic low-levels beneath relatively high LCLs. This will be
supportive of some damaging wind gust potential, especially where
cold pool conglomeration occurs with clusters and line segments.

This activity will then begin to wane across south-central
Missouri in the 2-3Z time frame with the loss of daytime heating.
The rest of tonight then looks fairly quiet. There could again be
some fog late tonight primarily across southwest Missouri. We went
close to the model blend for lows tonight with most areas falling
into the middle or upper 40s.

Tuesday then looks pleasant as surface high pressure slides
southeast along the Mid-Mississippi River Valley. We have gone
slightly above the model blend for highs with most areas ranging
from the upper 60s to lower 70s.

.LONG TERM...(Tuesday Night through Monday)
Issued at 219 PM CDT Mon Apr 20 2020

The next storm system will then take shape starting Tuesday night
as strong upper level energy ejects into the southern high Plains.
We should see a large area of showers and thunderstorms overspread
the Missouri Ozarks and southeastern Kansas from late Tuesday
night into Wednesday morning as a low-level jet veers into the
region beneath the left-exit region of an upper level jet streak.

Showers and thunderstorms are then expected to persist for much of
Wednesday and Wednesday evening as that upper level energy tracks
through the central and southern Plains and into the Mid-
Mississippi Valley. Locally heavy rainfall is a concern given high
moisture availability, deep tropospheric ascent and convective
elements. The good news here is that we can take a bit of rainfall
given the recent green-up.

At this time, the severe potential mainly looks like it will be
south of the Missouri Ozarks with perhaps the exception of far
southern Missouri. The track of the surface low and amount of
destabilization that can occur will dictate the eventual severe
threat.

Global models then indicate yet another system impacting the
region as we get into the late Thursday night and Friday time
frame. Model consistency has become a bit better with this
system, thus PoPs have been nudged up into the likely range.

Temperatures from midweek through next Monday will be near or
slightly below normal. We still see no frost/freeze potential over
the next seven days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 640 PM CDT Mon Apr 20 2020

Convection has moved southeast of KJLN and KSGF and will move
through KBBG within the next hour or so. Behind these storms,
conditions should be VFR through the rest of the TAF period. Can't
completely rule out some fog tonight, but confidence is too low
at this time to include in the forecast.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Titus
Hazardous weather outlook, Apr 20, 12:39 PM CDT, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1239 PM CDT Mon Apr 20 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211745-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1239 PM CDT Mon Apr 20 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

 Scattered showers and thunderstorms are expected this afternoon
 and early evening. A few of these storms may become strong to
 severe and produce hail up to the size of quarters and localized
 wind gusts up to 60 mph. Cloud to ground lightning will also be
 a potential hazard.

 Non-thunderstorm wind gusts up to 30 mph are expected this
 afternoon, mainly across western Missouri and southeastern
 Kansas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

 Additional thunderstorms will be possible from late Tuesday
 night into early Thursday and again towards next weekend as a
 pair of storm systems track across the region. Locally heavy
 rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed into early this evening
  across most of the outlook area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Local storm report, Apr 20, 6:13 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
613 PM CDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             1 SE REPUBLIC           37.11N 93.47W
04/20/2020  M0.75 INCH       GREENE             MO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, Apr 20, 6:14 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 PM CDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             6 NE HIWASSE            36.51N 94.28W
04/20/2020  E0.50 INCH       MCDONALD           MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Local storm report, Apr 20, 6:16 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 PM CDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             1 NNW NIXA              37.06N 93.30W
04/20/2020  E0.70 INCH       CHRISTIAN          MO   PUBLIC

            DIME SIZE HAIL NEAR WALMART IN NIXA.

&&
Special weather statement, Apr 20, 6:23 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Springfield MO
623 PM CDT Mon Apr 20 2020

MOZ082-096-097-210030-
Douglas MO-Howell MO-Texas MO-
623 PM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...NORTHERN
HOWELL AND SOUTHERN TEXAS COUNTIES UNTIL 730 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mountain Grove, moving east at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Mountain View...                  Willow Springs...
Cabool...                         Peace Valley...
Clear Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3693 9210 3699 9225 3713 9225 3710 9166
      3684 9166
TIME...MOT...LOC 2323Z 276DEG 30KT 3705 9228

Wise
Local storm report, Apr 20, 6:59 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 PM CDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             3 SSW WILLOW SPRINGS    36.95N 91.98W
04/20/2020  E0.70 INCH       HOWELL             MO   PUBLIC

&&

TITUS
Special weather statement, Apr 20, 7:47 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Springfield MO
747 PM CDT Mon Apr 20 2020

MOZ082-092-097-098-210130-
Wright MO-Howell MO-Shannon MO-Texas MO-
747 PM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHANNON...EAST
CENTRAL WRIGHT...NORTHEASTERN HOWELL AND SOUTHERN TEXAS COUNTIES
UNTIL 830 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Mountain Grove, moving southeast at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mountain Grove...                 Mountain View...
Willow Springs...                 Cabool...
Dawson...                         Birch Tree...
Huggins...                        Montier...
Peace Valley...                   Teresita...
Arroll...                         Elk Creek...
White Church...                   Clear Springs...
Solo...                           Pine Crest...
Simmons...                        Bendavis...

LAT...LON 3682 9174 3704 9209 3705 9210 3705 9212
      3720 9236 3735 9224 3703 9142
TIME...MOT...LOC 0047Z 302DEG 38KT 3724 9222

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:47 PM CDTSpecial Weather StatementSGFTexas43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.